I'm interested in conversations about and I want to talk about
Know exactly what you want?
Show search

Notification

Error

Symptoms after brachytherapy

User
Posted 25 May 2020 at 11:00

Hello everyone. I thought I’d ask on here incase anyone has experienced similar. 

My husband had brachytherapy 5 years ago. (Before brachytherapy psa was 4.2 no symptoms just found it after a general check up) he has complained of an ache in his testicles on and off ever since brachy. But this last year he says they ache all the time. He says it’s not bad pain but just finds it worrying. He also has a bad back that hurts all the time. He was sent for physio for several months for the back. It wasn’t getting any better so he had an appointment with a back specialist. That was cancelled due to the covid 19. He’s spoken to the gp several times about the ache but they don’t have any suggestions. Now we have noticed blood in the semen. Due to brachy he usually has a dry ejaculation, then wet will seep out a bit later. But recently the stuff coming out has been brown or red. He’s seen the gp who gave antibiotics. They haven’t made any difference. I have suggested he insist he’s referred back to a consultant. I don’t know if gp’s are making referrals again now. I thought I’d ask on here to see if anyone has had anything similar. His psa went down quite low but each test over the past 2 year’s has gone up slightly. But it’s still low at 0.1

My husband is convinced the prostate cancer has returned and has spread to his back. I would have thought the psa was too low for that. But the blood is a little worrying. 

User
Posted 25 May 2020 at 12:33

He should ask for a referral back. The radiotherapy causes fibrosis of blood vessels which makes them fragile, and they can break up to 5 years later, so there is a perfectly plausible explanation, and this normally requires no treatment, but urology should be tasked with deciding if any further checks are required. Urology can comment on the aching testicles too. Rectal bleeding around this time frame for the same reason is also not uncommon, but must be checked to make sure it's not bowel cancer.

I think the number of unexplained symptoms mean he should be referred back for a checkup, if nothing else to resolve the anxiety.

 

User
Posted 26 May 2020 at 11:55

Some time ago now, but I had a general ache in the nether regions after HDR Brachytherapy, my GP gave me low grade antibiotics for urine infection which didn't have any effect.  When I mentioned it to my Consultant he identified it as prostate infection and gave me a different brand of antibiotics which cleared it up in no time.

 

Edited by member 26 May 2020 at 11:56  | Reason: Not specified

User
Posted 26 May 2020 at 14:25

Thanks for replies. Yes he’s been given the antibiotics that are the same as the consultant gave him for prostate infection. They didn’t work before and aren’t working now. He took them for several months a few years ago. 

Husband has phoned the surgery this morn. He had to give urine and semen sample last week. Both came back clear. His gp is not there today, so is calling tomorrow. I think it’s best to ask for a referral. If they are going ahead at the moment. 

User
Posted 27 May 2020 at 12:42

He spoke to gp this morning. GP prescribed 2 lots of antibiotics to take at once. He thinks it is prostatitis. We’ve been told this many times before. They haven’t worked. But let’s see what 2 lots do. 

User
Posted 27 May 2020 at 20:59
I really do think you should press for a urology referral. I would.

Best wishes,

Chris

User
Posted 29 May 2020 at 12:46

Dear Brownley - I have had at least 4 bouts ( lasting over 5 weeks or so each ) of significant pain up my backside and around my testicles at times . Last year I had a colonoscopy to investigate and the consultant said the pain was from radiation proctitis from my course of radiotherapy in 2008.

A few years ago I also noticed blood in my ejaculate which was a real worry as it went on for a number of months - my urologist arranged a cystoscopy  which showed enlarged and damaged blood vessels again resulting from previous radiotherapy . He said it was therefore a " cosmetic problem" and best left alone. Things resolved themselves and I no longer have this leakage of blood.

I hope this offers some comfort and support - always needed when you are worried.

I have searched this forum often in the past for advice and support and have come across some of the most wonderful, kind and thoughtful people.

User
Posted 30 May 2020 at 22:41

Thanks Peter Hyde. It would be useful to have an explanation. At least he wouldn’t get prescribed anti biotics unnecessarily. But the gp insisting that it’s prostatitis. Let’s see if the antibiotics help. 

 
Forum Jump  
©2021 Prostate Cancer UK